Alert archive / Michigan / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 155, NWS Grand Rapids, MI

September 23, 20065 counties in Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 23, 2006, 6:30 PM EDT for 5 counties in Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2006, 6:30 PM EDT (22:30 UTC)
Expired
Sep 23, 2006, 7:15 PM EDT
In force
45 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Clinton County, MI, Gratiot County, MI, Ionia County, MI, Kent County, MI, Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 50 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2006-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:04 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 23, 3:04 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
304 PM EDT SAT SEP 23 2006

.SHORT TERM...
THE SURFACE WAVE OF LOW PRESSURE WAS LIFTING NORTHEAST THROUGH
CENTRAL IL AT 18Z. THIS FEATURE WAS RUNNING ALONG AN AXIS OF
INSTABILITY THAT HAS DEVELOPED DURING THE DAY.  THIS AXIS OF
INSTABILITY REACHES UP INTO THE JXN REGION.  SHOWERS WERE DEVELOPING
IN THIS REGION.  LIFTED INDEX VALUES WERE DOWN TO -2 TO -4 DEG C
WITH MIXED LAYER CAPE VALUES OF 500 J/KG.  0 TO 1 HELICITY WAS
AROUND 100 M2/S2 AND 0 TO 6 KM SHEAR VECTORS UP OVER 40KTS.  THE
WOLCOTT PROFILER CONFIRMS THE SHEAR.  IF CONTINUED DESTABILIZATION
OCCURS...ANY THUNDERSTORMS THAT DO FORM COULD BECOME ORGANIZED GIVEN
THE STRONG SHEAR. SO WILL NEED TO MONITOR TRENDS OVER THE NEXT
COUPLE OF HOURS.

WILL MAINTAIN THE HIGH POPS FOR THE EVENING.  THE COMBINATION OF
UPPER LEVEL LIFT ASSOCIATED WITH THE JET STREAM AND THE MOIST
AIRMASS STREAMING FROM THE SOUTHWEST WITH THE WAVE OF LOW PRESSURE
GOING BY SHOULD RESULT IN NUMEROUS TO WIDESPREAD SHOWERS AND SOME
THUNDERSTORMS EARLY TONIGHT.  A DECENT DRY SLOT WAS DEVELOPING ON
THE BACKSIDE OF THE LOW WHICH WILL MOVE IN FROM THE SOUTHWEST LATER
TONIGHT...THUS ANY SHOWERS SHOULD BE TAPERING OFF THEN.  BY DAYBREAK
NORTHWEST SURFACE WINDS SHOULD ARRIVE AS THE LOW PRESSURE SYSTEM
DEPARTS OFF TO THE EAST.

WRAP AROUND MOISTURE WILL TRY TO MOVE IN FROM THE WEST ON
SUNDAY...SO WILL MAINTAIN THE SHOWER WORDING.  STRENGTHENING
NORTHWEST FLOW SHOULD ALLOW FOR WAVES TO BUILD IN EXCESS OF 5 FEET
LEADING TO HAZARDOUS CONDITIONS FOR SMALL CRAFT OUT ON LAKE MI.

THEN FOR SUNDAY NIGHT INTO MONDAY NIGHT HIGH PRESSURE WILL BE
BUILDING NORTHEAST INTO THE OHIO VALLEY.  A DRIER WESTERLY FLOW
DEVELOPS.  WILL THEREFORE MAINTAIN A DRY FORECAST.

.LONG TERM...
MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT.  BY TUESDAY THE FLOW
WILL BECOME MORE ZONAL AND ALLOW TEMPS TO MODERATE TOWARD THE 70
DEGREE MARK.  THE MODEL TREND IS FOR A SLIGHTLY SLOWER MOVEMENT TO
THE MID WEEK COLD FRONT.  WITH THE UPPER TROUGH AS SHARP AS IT
APPEARS...THIS SEEMS REASONABLE.  WILL THEREFORE TRIM BACK ON POPS
ACROSS THE SE CORNER OF THE CWA ON WEDNESDAY.  THE FRONT SHOULD COME
THROUGH WEDNESDAY NIGHT WITH CHILLY AIR FOLLOWING IT.  LAKE EFFECT
SHOWERS STILL LOOK POSSIBLE INTO THURSDAY AND MAY EVENTUALLY HAVE TO
BE EXTENDED INTO EARLY FRIDAY AS COOL H8 TEMPS RIDE OVER THE WARM
LAKE.  FOR NOW WILL NOT ADD POPS TO EARLY FRIDAY...BUT IF THE
SURFACE RIDGE IS DELAYED A LITTLE BIT THIS WILL NEED TO BE
CONSIDERED.  THE SURFACE RIDGE IS PUSHED TO THE SOUTH BY SATURDAY
ALLOWING A NORTHERN STREAM WAVE TO COME INTO THE GREAT LAKES SO WILL
HAVE SHOWERS IN THE SATURDAY FORECAST.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS JK
Hazardous weather outlook, Sep 23, 11:55 AM EDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1155 AM EDT SAT SEP 23 2006

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1155 AM EDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS LOW
PRESSURE MOVES ACROSS SOUTHERN LOWER MICHIGAN. SOME OF THESE STORMS
MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO IS POSSIBLE AS WELL. THE MAIN STORM MOVEMENT WILL BE TO THE
NORTHEAST AT ABOUT 40 MPH.  SEVERAL HOURS OF HEAVY RAIN THIS EVENING
COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING ALONG WITH RAPID
RISES ON STREAMS AND CREEKS.  LOCALLY IN EXCESS OF 2 INCHES OF RAIN
COULD FALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...BRINGING THE
CHANCE OF THUNDERSTORMS.

PATCHY FROST IS POSSIBLE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ844>849-241015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1155 AM EDT SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED INTO THIS AFTERNOON AND EVENING AS LOW
PRESSURE MOVES ACROSS LOWER MICHIGAN. SOME OF THESE STORMS MAY BE
SEVERE WITH STRONG WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT ON
SUNDAY AND AGAIN ON THURSDAY IN THE WAKE OF A STRONG COLD FRONT. RIP
CURRENTS ARE POSSIBLE AT THOSE TIMES.

THE COLD FRONT WILL ALSO BRING THE CHANCE OF THUNDERSTORMS ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

OSTUNO MJS

In the hours before

Special weather statement, Sep 23, 4:56 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT SAT SEP 23 2006

MIZ064-065-232130-
ALLEGAN-BARRY-
456 PM EDT SAT SEP 23 2006

...FUNNEL CLOUDS REPORTED NORTH OF PLAINWELL...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAIN SHOWER WITH ROTATION...NEAR MARTIN...MOVING NORTH AT 15 MPH. AT
445 PM... ALLEGAN COUNTY CENTRAL DISPATCH RELAYED A REPORT OF FUNNEL
CLOUDS MILE ON HIGHWAY 131 IN THE VICINITY OF MILE MARKER 51.

LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWERS INCLUDE
SHELBYVILLE AND WAYLAND.

THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN
DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY
EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING
IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY
STRUCTURE IMMEDIATELY.

MEADE
Special weather statement, Sep 23, 4:56 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
456 PM EDT SAT SEP 23 2006

MIZ064-065-232130-
ALLEGAN-BARRY-
456 PM EDT SAT SEP 23 2006

...FUNNEL CLOUDS REPORTED NORTH OF PLAINWELL...

AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAIN SHOWER WITH ROTATION...NEAR MARTIN...MOVING NORTH AT 15 MPH. AT
445 PM... ALLEGAN COUNTY CENTRAL DISPATCH RELAYED A REPORT OF FUNNEL
CLOUDS ON HIGHWAY 131 IN THE VICINITY OF MILE MARKER 51.

LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWER INCLUDE
SHELBYVILLE AND WAYLAND.

THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN
DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY
EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING
IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY
STRUCTURE IMMEDIATELY.

MEADE
Special weather statement, Sep 23, 5:14 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
514 PM EDT SAT SEP 23 2006

MIZ067-232145-
INGHAM-
514 PM EDT SAT SEP 23 2006

...SPECIAL WEATHER STATEMENT...

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAIN SHOWER WITH ROTATION 6 MILES SOUTH OF WILLIAMSTON...OR 7 MILES
EAST OF MASON...MOVING NORTH NORTHEAST AT 30 MPH.

LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWER INCLUDE...
RURAL NORTHEASTERN INGHAM COUNTY... WILLIAMSTON... WEBBERVILLE...
AND BELL OAK.

THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN
DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY
EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING
IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY
STRUCTURE IMMEDIATELY.

MEADE
Special weather statement, Sep 23, 5:58 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
558 PM EDT SAT SEP 23 2006

MIZ044>046-050>052-056>059-240000-
NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-
CLINTON-
INCLUDING THE CITIES OF...FREMONT...BIG RAPIDS...MOUNT PLEASANT...
MUSKEGON...GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...
ST. JOHNS
558 PM EDT SAT SEP 23 2006

AT 555 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM PORT SHELDON TO
CALEDONIA TO THE NORTH SIDE OF LANSING. THESE SHOWERS AND STORMS
WERE MOVING TO THE NORTH NORTHEAST AT AROUND 35 MPH.

THE MAIN THREAT IS FOR TORRENTIAL DOWNPOURS AND PEA SIZE HAIL.
HOWEVER... THE METEOROLOGICAL CONDITIONS THIS EVENING ALSO
SUPPORT THE RAPID/SUDDEN DEVELOPMENT OF FUNNEL CLOUDS AND EVEN
WEAK BRIEF TORNADOES. THIS MAY EVEN OCCUR FROM RAIN
SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING IN THE VICINITY. IF
A FUNNEL CLOUD IS SPOTTED GET IN A STURDY STRUCTURE IMMEDIATELY.

MEADE
Local storm report, Sep 23, 6:28 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
628 PM EDT SAT SEP 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TORNADO          2 N CALEDONIA           42.82N 85.51W
09/23/2006                   KENT               MI   TRAINED SPOTTER

            STRUCTURAL DAMAGE REPORTED NEAR CALEDONIA. ROOF DAMAGE,
            MODULAR HOMES MOVED FROM FOUNDATION. DEBRIS SENT FLYING
            IN THE AIR.

0545 PM     TORNADO          2 N CALEDONIA           42.82N 85.51W
09/23/2006                   KENT               MI   TRAINED SPOTTER

            STRUCTURAL DAMAGE TO SEVERAL ROOFS AND BUILDINGS. GOLF
            CARTS TIPPED OVER.

&&

JCERU

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 5:51 PM EDTTornado WarningGRRKent39 min
Sep 23, 6:42 PM EDTTornado WarningGRRMontcalm48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.